Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

n/a
Abstract Title:

Statin-Associated Autoimmune Myopathy: A Systematic Review of 100 Cases.

Abstract Source:

J Clin Rheumatol. 2017 Apr ;23(3):149-154. PMID: 28277343

Abstract Author(s):

Salik Nazir, Saroj Lohani, Niranjan Tachamo, Dilliram Poudel, Anthony Donato

Article Affiliation:

Salik Nazir

Abstract:

BACKGROUND: Statins are a group of drugs that reduce the levels of triglycerides and cholesterol in blood by inhibiting HMG-CoA reductase, an enzyme involved in rate limiting step in cholesterol synthesis. About 2-20% patients on statins develop toxic myopathies, which usually resolve on discontinuation of statin. More recently, an immune-mediated necrotizing myopathy has been found to be associated with statin use which in most cases requires treatment with immunosuppressants.

OBJECTIVE: To perform a systematic review on published case reports and case series of statin-associated autoimmune myopathy.

METHODS: A comprehensive search of PUBMED, EMBASE, Cochrane library and ClinicalTrials.gov databases was performed for relevant articles from inception until March 19, 2016 to identify cases of statin-associated necrotizing myopathy and characterize their symptoms, evaluation and response to treatment.

RESULTS: A total of 16 articles describing 100 patients with statin-associated autoimmune myopathy were identified. The mean age of presentation was 64.72 years, and 54.44% were males. The main presenting clinical feature was proximal muscle weakness, which was symmetric in 83.33% of patients. The mean creatine kinase (CK) was 6853 IU/l. Anti-HMG-CoA reductase antibody was positive in all cases tested (n = 57/57, 100%). In patients with no anti-HMG-CoA antibody results, diagnosis was established by findings of necrotizing myopathy on biopsy. Among the 83 cases where muscle biopsy information was available, 81.48% had necrosis, while 18.51% had combination of necrosis and inflammation. Most (83.82%) patients received two or more immunosuppressants to induce remission. Ninety-one percent had resolution of symptoms after treatment.

CONCLUSION: Statin-associated necrotizing myopathy is a symmetric proximal muscle weakness associated with extreme elevations of CK. It is common in males and can occur after months of statin use. It is associated with necrosis on muscle biopsy and the presence of anti-HMG-CoA reductase antibodies. It usually requires discontinuation and immune suppression for resolution. Rechallenge with statin is unsuccessful in most cases.

Study Type : Review

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.